Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 160, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 13, 1998, 8:10 PM CDT for Vernon County, Missouri; Bourbon County, Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 8:10 PM CDT (01:10 UTC)
- Expired
- Jun 13, 1998, 9:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Bourbon County, KS, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:15 PM CDT | Thunderstorm Wind 52 | Uniontown, KS | |
| Jun 13, 8:25 PM CDT | Thunderstorm Wind | Ft Scott, KS | |
| Jun 13, 8:45 PM CDT | Thunderstorm Wind | Nevada, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:15 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1382 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 28.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:50 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 13, 2:50 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CDT SAT JUN 13 1998 18Z SFC ANALYSIS SHOWS WRMFNT XTNDG FROM CENTRAL AR THRU SCNTRL KS INTO A LOW OVER NERN CO. -TSRA FORMED LATE THIS MORNING IN AN AREA OF ENHANCED CONVERGENCE ALONG THE FRONT. VERY MUGGY AIR CURRENTLY S OF FNT WITH 75-80 DEWPOINTS ACRS ERN OK INTO CENTRAL AND SRN AR. UPPER AIR ANALYSIS THIS MORNING SHOWS DEEP LAYER OF MOISTURE ADVECTING NWD OVER WRN OK INTO KS. UPPER LVL SYSTEM...WHICH INITIALIZED OVER UTAH THIS MORNING...HAS MOVED INTO NWRN CO PER WATER VAPOR IMAGERY. ETA SEEMS TO HAVE INITIALIZED FAIRLY WELL AND HAS A GOOD FIX ON 18Z SFC LOW POSITION...SO WILL GO WITH THIS MODEL. AS UPR SYSTEM MOVES OUT OF THE RCKYS...SFC LOW WILL TRACK ACROSS NRN KS INTO NW MO BY 12Z. SFC MOISTURE CONVERGENCE AHEAD OF THE WRMFNT WILL KICK OFF CONVECTION OVR THE PLAINS THIS AFTN AND EVENING WHICH WILL TRACK ACROSS OUR AREA AS A MCS. H8 LLJ OVER 50 KTS DEVELOPS OVER NERN KS WILL INCREASE THETA-E ADVECTION OVR CENTRAL MO OVRNGT. THREAT FOR HVY RAIN EXISTS OVER CENTRAL MO COUNTIES...HAVE ALREADY COORDINATED FLASH FLOOD WATCH FOR THREE NORTHERNMOST COUNTIES. SOME LCLY HVY RAIN MAY ALSO BE PSBL OVER ERN CWA. SVR WX THREAT...PRIMARILY STRAIGHT LINE WINDS...EXISTS FOR REST OF CWA. WITH MOIST AIR PLACE...WILL GO SLIGHTLY ABOVE FWC NUMBERS. ...RECOMMENDATIONS FOR TONIGHT...FOR COORDINATION PURPOSES ONLY... JLN/SE KS...SHWRS/TSTMS LIKELY. LOW...UPR 60S. WIND S 10-15. SGF...SHWRS/TSTMS LIKELY. L0W 65-70. WIND S 10-15. UNO...SHWRS/TSTMS. LOW 65-70. WIND SE 15-20. AIZ/VIH...FLASH FLOOD WATCH...SHWRS/TSTMS. LOW LWR 60S. WIND SE 15-20. CCF SGF BB 067/081 061/082 060 02731 JLN BB 069/082 062/083 061 02731 GAEDE
In the hours before
Special weather statement, Jun 13, 6:36 PM CDT, 1 hour 34 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>103-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 636 PM CDT SAT JUN 13 1998 ...SEVERE WEATHER POSSIBLE THIS EVENING... A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST KANSAS AND AREAS OF WESTERN MISSOURI WEST OF A OSCEOLA TO AURORA LINE. THIS INCLUDES THE JOPLIN...PITTSBURG AND COLUMBUS AND FT SCOTT AREAS. THE TORNADO WATCH...NUMBER 570...INCLUDES THE SOUTHEAST KANSAS COUNTIES OF... BOURBON CHEROKEE CRAWFORD AND THE WESTERN MISSOURI COUNTIES OF... VERNON ST CLAIR LAWRENCE BARTON CEDAR JASPER DADE THUNDERSTORMS EXTENDING ACROSS CENTRAL KANSAS SOUTHWARD INTO OKLAHOMA HAVE PRODUCED NUMEROUS TORNADOES THIS AFTERNOON. THESE STORMS WERE MOVING EASTWARD AND ARE EXPECTED TO MOVE INTO THE SOUTHEAST KANSAS COUNTIES OF CHEROKEE...CRAWFORD AND BOURBON AFTER 9 PM AND THEN INTO MISSOURI OVERNIGHT. ADDITIONALLY...ISOLATED STORMS HAD ALSO DEVELOPED OVER SOUTHERN MISSOURI EARLY THIS EVENING. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH LARGE HAIL AND UP TO 70 MPH WINDS POSSIBLE. LAS,TLY...A LARGE CLUSTER OF STORMS IS EXPECTED TO MOVE ACROSS CENTRAL MISSOURI TONIGHT BRINGING THE RISK OF FLASH FLOOD RAINFALL TO MORGAN...MILLER AND MARIES COUNTIES. RUNNELS
Special weather statement, Jun 13, 6:36 PM CDT, 1 hour 34 minutes before
KSZ073-097-101-MOZ055-066>068-077>079-088>090-093>095-101>103-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 636 PM CDT SAT JUN 13 1998 ...SEVERE WEATHER POSSIBLE THIS EVENING... A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST KANSAS AND AREAS OF WESTERN MISSOURI WEST OF A OSCEOLA TO AURORA LINE. THIS INCLUDES THE JOPLIN...PITTSBURG AND COLUMBUS AND FT SCOTT AREAS. THE TORNADO WATCH...NUMBER 570...INCLUDES THE SOUTHEAST KANSAS COUNTIES OF... BOURBON CHEROKEE CRAWFORD AND THE WESTERN MISSOURI COUNTIES OF... VERNON ST CLAIR LAWRENCE BARTON CEDAR JASPER DADE THUNDERSTORMS EXTENDING ACROSS CENTRAL KANSAS SOUTHWARD INTO OKLAHOMA HAVE PRODUCED NUMEROUS TORNADOES THIS AFTERNOON. THESE STORMS WERE MOVING EASTWARD AND ARE EXPECTED TO MOVE INTO THE SOUTHEAST KANSAS COUNTIES OF CHEROKEE...CRAWFORD AND BOURBON AFTER 9 PM AND THEN INTO MISSOURI OVERNIGHT. ADDITIONALLY...ISOLATED STORMS HAD ALSO DEVELOPED OVER SOUTHERN MISSOURI EARLY THIS EVENING. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH LARGE HAIL AND UP TO 70 MPH WINDS POSSIBLE. LAS,TLY...A LARGE CLUSTER OF STORMS IS EXPECTED TO MOVE ACROSS CENTRAL MISSOURI TONIGHT BRINGING THE RISK OF FLASH FLOOD RAINFALL TO MORGAN...MILLER AND MARIES COUNTIES. RUNNELS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:03 PM CDT | Tornado Warning | SGF | Ozark, Taney | 47 min |
| Jun 13, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 50 min |
| Jun 13, 8:53 PM CDT | Tornado Warning | SGF | Cedar, Vernon | 47 min |
| Jun 13, 9:21 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 49 min |
| Jun 13, 9:32 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 38 min |
| Jun 13, 10:01 PM CDT | Tornado Warning | SGF | Cedar, Dade, Polk | 64 min |
| Jun 13, 10:20 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Webster | 50 min |
| Jun 13, 10:33 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 52 min |
| Jun 13, 10:48 PM CDT | Tornado Warning | SGF | Greene | 32 min |
| Jun 13, 10:56 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 49 min |
| Jun 13, 11:10 PM CDT | Tornado Warning | SGF | Webster | 65 min |
| Jun 13, 11:32 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 4 hr |
| Jun 13, 11:45 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 35 min |
| Jun 13, 11:59 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 51 min |
| Jun 14, 12:45 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.